Funnel Cloud, Hampshire
- When
- July 30, 6:06 PM EST
- Where
- Hampshire County, 2.24 mi WNW of Wapocomo
- Reported by
- Trained Spotter
- Coordinates
- 39.410, -78.770
A trained spotter reported a funnel cloud south of Fort Ashby.
A warm front moved north through the Mid Atlantic on the morning of July 30th, bringing increased heat and humidity to the region. An upper level disturbance then moved through the region during the afternoon.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LWX wrote it up.
A warm front moved north through the Mid Atlantic on the morning of July 30th, bringing increased heat and humidity to the region. An upper level disturbance then moved through the region during the afternoon. This helped to trigger isolated showers and thunderstorms during the late afternoon and evening. A storm that moved over Hampshire County produced a funnel cloud.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Jul 30, 4:27 PM EST, 1 hour 39 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 527 PM EDT WED JUL 30 2008 .SYNOPSIS... A FRONTAL BOUNDARY WILL CROSS THE REGION THURSDAY. HIGH PRESSURE WILL BUILD OVER THE MID ATLANTIC FOR THE WEEKEND INTO NEXT WEEK. && .NEAR TERM /UNTIL 6 AM THURSDAY MORNING/... SEVERE THUNDERSTORM WATCH 774 IN EFFECT UNTIL MIDNIGHT ACROSS METRO AREAS AND LOWER SOUTHERN MARYLAND. EFFECTIVE SHEAR 40-45 KTS SUPPORTING SUPERCELL STRUCTURES...COINCIDENT WITH MLCAPE OF 1000-1500 J/KG. WATCHING MCV FEATURE ACROSS SW PA AT 5 PM...MOVING ESE NEAR THE MASON DIXON LINE THIS EVENING. ACARS SOUNDINGS INDICATES CAP HAS BROKEN...WITH STRENGTHENING MID LEVEL WINDS AHEAD OF MCV. INCREASING DYNAMICS SHOULD SUPPORT AN INCREASE OF STORM COVERAGE THIS EVENING. AFTR MDNGT THINGS SHOULD BE CALMING DOWN. XPCTG SOME HZ/FG AFT MDNGT. LOWS M60S-L70S. && .SHORT TERM /6 AM THURSDAY MORNING THROUGH 6 PM THURSDAY/... WHILE I MAINTAINED THE CHC OF THUNDER IN THE ZNS FOR THU...PERHAPS THIS CHC SHOULD BE DOWNPLAYED. HOWEVER...CD FNT STILL HANGS TO THE N OF THE AREA...AND WHEN YOU HV A BOUNDARY IN THE AREA AT THE PEAK OF SUMMER THE ALWAYS A CHC. ANOTHER VERY WARM DAY W/ TEMPS IN L90S OVER MUCH OF THE AREA. && .LONG TERM /THURSDAY NIGHT THROUGH WEDNESDAY/... HIGH PRESSURE AT THE SURFACE WILL BUILD THURSDAY NIGHT INTO FRIDAY BEHIND THE COLD FRONT. THE MIDNIGHT SHIFT MENTIONED THE GFS TRENDING TOWARDS AN MCS GOING THROUGH FRIDAY NIGHT THEN A WAVE OF LOW PRESSURE ON SUNDAY. THE NAM IS ALSO STARTING TO ACKNOWLEDGE SOME TYPE OF DISTURBANCE OR DISTURBANCES THIS WEEKEND. TIMING HAS BECOME AN ISSUE WITH THESE POSSIBLE FEATURES. HAVE ADDED A SILENT SLIGHT CHANCE POP FOR NOW SATURDAY AND WILL BE INCREASING CLOUD COVER FOR PORTIONS OF THE WEEKEND. HIGH PRESSURE WILL BE IN CONTROL FOR EARLY NEXT WEEK...BRINGING A RETURN OF HOT AND HUMID CONDITIONS. && .AVIATION /22Z WEDNESDAY THROUGH MONDAY/... TSTMS MOVG INTO CENTRAL W.V. WL HV PTNL TO IMPACT ALL TAF SITES BTWN 22 AND 03Z. HVY RAIN AND STRONG WINDS ARE PSBL WITH THESE. IN PRE-DAWN HRS FOG IS PSBL. HIGH PRESSURE WILL BUILD OVER THE WEEKEND...BRINGING VFR CONDITIONS. && .MARINE... SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL MIDNIGHT...STORMS MAY CONTAIN DAMGING WINDS AND LARGE HAIL...WARRENTING ADDITIONAL SPECIAL MARINE WARNING THROUGH THE EVENING HOURS. LGT WINDS TNGT AND TMRW. HIGH PRESSURE WILL BUILD OVER THE WATERS FOR FRIDAY AND CONTINUE THROUGH THE WEEKEND. && .LWX WATCHES/WARNINGS/ADVISORIES... DC...NONE. MD...NONE. VA...NONE. WV...NONE. MARINE...NONE. && ROGOWSKI/WOODY/SAR
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 508 PM EDT WED JUL 30 2008 ANZ530>537-DCZ001-MDZ006-007-011-013-014-016>018-VAZ052>057- 311000- CHESAPEAKE BAY NORTH OF POOLES ISLAND MD- CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD- CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD- CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD- CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA- TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD- TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD- TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA- DISTRICT OF COLUMBIA-NORTHERN BALTIMORE-HARFORD- SOUTHERN BALTIMORE-PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS- CALVERT-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX- ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA- KING GEORGE- 508 PM EDT WED JUL 30 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF COLUMBIA. .DAY ONE...TONIGHT A SEVERE THUNDERSTORM WATCH HAS BEEN POSTED FOR THE OUTLOOK AREA THROUGH MIDNIGHT. AN UPPER-LEVEL DISTURBANCE WILL TRIGGER SCATTERED SHOWERS AND THUNDERSTORMS THIS AFTERNOON AND EVENING. SOME THUNDERSTORMS WILL BE CAPABLE OF PRODUCING GUSTY WINDS AND HAIL. HIGH TEMPERATURES IN THE LOWER AND MIDDLE 90S ALONG WITH HIGH HUMIDITY WILL CAUSE HEAT INDICES TO PEAK AROUND 100 DEGREES THIS AFTERNOON. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP AGAIN ON THURSDAY ALONG AND AHEAD OF A FRONTAL BOUNDARY. A FEW OF THE STORMS COULD BECOME STRONG TO SEVERE. .SPOTTER INFORMATION STATEMENT... SKYWARN HAS BEEN ACTIVATED. MDZ003>005-009-010-501-502-VAZ021-025>031-036>042-050-051- WVZ050>055-501>504-311000- WASHINGTON-FREDERICK MD-CARROLL-MONTGOMERY-HOWARD- EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-HIGHLAND- AUGUSTA-ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE- NELSON-ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-FAUQUIER-LOUDOUN- ORANGE-CULPEPER-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-PENDLETON- HARDY-WESTERN GRANT-EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL- 508 PM EDT WED JUL 30 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA... NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND WITH THE EXCEPTION OF GARRETT COUNTY. .DAY ONE...TONIGHT A SEVERE THUNDERSTORM WATCH HAS BEEN POSTED FOR THE NORTHWEST SUBURBS OF WASHINGTON AND BALTIMORE THROUGH MIDNIGHT. AN UPPER- LEVEL DISTURBANCE WILL TRIGGER SCATTERED SHOWERS AND THUNDERSTORMS THIS AFTERNOON AND EVENING. SOME THUNDERSTORMS WILL BE CAPABLE OF PRODUCING GUSTY WINDS AND HAIL. HIGH TEMPERATURES IN THE LOWER AND MIDDLE 90S ALONG WITH HIGH HUMIDITY WILL CAUSE HEAT INDICES TO PEAK AROUND 100 DEGREES THIS AFTERNOON ACROSS CENTRAL VIRGINIA. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP AGAIN ON THURSDAY ALONG AND AHEAD OF A FRONTAL BOUNDARY. A FEW OF THE STORMS COULD BECOME STRONG TO SEVERE. .SPOTTER INFORMATION STATEMENT... SKYWARN ACTIVATION HAS BEEN ACTIVATED. ROGOWSKI
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 314 PM EDT WED JUL 30 2008 WVZ050-055-501>504-302015- EASTERN GRANT WV-EASTERN MINERAL WV-HAMPSHIRE WV-HARDY WV- WESTERN GRANT WV-WESTERN MINERAL WV- 314 PM EDT WED JUL 30 2008 ...STRONG THUNDERSTORMS TO AFFECT HARDY...HAMPSHIRE...WESTERN GRANT...EASTERN GRANT...WESTERN MINERAL AND EASTERN MINERAL COUNTIES... AT 314 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 3 MILES WEST OF EMORYVILLE...MOVING EAST AT 34 MPH. THIS STORM WILL BE CAPABLE OF PRODUCING TORRENTIAL RAIN...SMALL HAIL AND WIND GUSTS TO 40 MPH. LOCALLY AROUND A HALF INCH OF RAIN WILL BE POSSIBLE. THE COMMUNITIES OF ANTIOCH...PURGITSVILLE...RUSSELLDALE...KIRBY AND DELRAY WILL BE AFFECTED BY THIS STORM THROUGH 4PM. HTS
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 425 PM EDT WED JUL 30 2008 MDZ005-006-011-302100- CARROLL MD-NORTHERN BALTIMORE MD-SOUTHERN BALTIMORE MD- 425 PM EDT WED JUL 30 2008 ...STRONG THUNDERSTORMS TO AFFECT CARROLL AND BALTIMORE COUNTIES... AT 425 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 3 MILES NORTHWEST OF RANDALLSTOWN...MOVING EAST AT 20 MPH. THE COMMUNITIES OF OWINGS MILLS...RANDALLSTOWN AND PIKESVILLE WILL BE AFFECTED BY THIS STORM. SMALL HAIL AND LOCALIZED WIND GUSTS UP TO 40 MPH WILL BE POSSIBLE. KRAMAR
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 434 PM EDT WED JUL 30 2008 MDZ010-014-302100- ANNE ARUNDEL MD-HOWARD MD- 434 PM EDT WED JUL 30 2008 ...STRONG THUNDERSTORM TO AFFECT HOWARD AND NORTHWESTERN ANNE ARUNDEL COUNTIES... AT 434 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER SIMPSONVILLE...MOVING EAST AT 20 MPH. STORM INTENSITY WAS INCREASING...AND THE STORM WILL SOON BE CAPABLE OF PRODUCING SMALL HAIL AND LOCALIZED WIND GUSTS TO 40 MPH. THE COMMUNITIES OF ELKRIDGE AND SAVAGE WILL BE AFFECTED BY THIS STORM. KRAMAR
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 555 PM EDT WED JUL 30 2008 MDZ007-302230- HARFORD MD- 555 PM EDT WED JUL 30 2008 ...STRONG THUNDERSTORMS TO AFFECT HARFORD COUNTY... AT 555 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 3 MILES NORTHEAST OF NORRISVILLE...MOVING SOUTHEAST AT 23 MPH. THIS STORM WILL BE CAPABLE OF PRODUCING HEAVY RAIN AND WIND GUSTS TO 50 MPH. LOCAL RAINFALL OF A HALF INCH WILL BE POSSIBLE. THE COMMUNITIES OF PYLESVILLE...ROCKS... WHITEFORD... STREET... CARDIFF...SCARBORO AND DARLINGTON WILL BE AFFECTED BY THIS STORM THROUGH 630 PM. HTS
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 559 PM EDT WED JUL 30 2008 MDZ501-502-WVZ050-051-503-504-302300- CENTRAL AND EASTERN ALLEGANY MD-EASTERN MINERAL WV- EXTREME WESTERN ALLEGANY MD-HAMPSHIRE WV-MORGAN WV-WESTERN MINERAL WV- 559 PM EDT WED JUL 30 2008 ...A STRONG THUNDERSTORM TO AFFECT HAMPSHIRE...MORGAN...ALLEGANY AND MINERAL COUNTIES... AT 559 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 16 MILES NORTHWEST OF FRANKLIN...MOVING EAST AT 33 MPH. THIS STORM WILL BE CAPABLE OF PRODUCING HAIL AND WIND GUSTS TO 50 MPH. THE COMMUNITIES OF LONACONING...WESTERNPORT...PIEDMONT...KEYSER... FORT ASHBY AND ROMNEY WILL BE AFFECTED BY THIS STORM. RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN CASE WARNINGS ARE ISSUED. HTS
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
637 PM EDT WED JUL 30 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0504 PM TSTM WND DMG COCKEYSVILLE 39.48N 76.63W
07/30/2008 BALTIMORE MD EMERGENCY MNGR
TREES AND BRANCHES DOWN IN COCKEYSVILLE
&&
SARThe Sterling radar (KLWX), 121 km away, was scanning. The volume nearest the first event began at 23:06 UTC.
1 funnel cloud. Local standard time, as filed.
A trained spotter reported a funnel cloud south of Fort Ashby.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in West Virginia in 2008Every state in 2008This day in weather historyWarnings in West Virginia, July 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 118519.